Alert archive / New Mexico / Flash Flood Warnings in 2025

Flash Flood Warning 64, NWS Midland/Odessa, TX

July 3, 2025Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Jul 3, 2025, 2:55 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2025, 2:55 PM MDT (20:55 UTC)
Expired
Jul 3, 2025, 5:47 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 97 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2025-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2025-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

760 
WGUS54 KMAF 032055
FFWMAF
NMC025-040000-
/O.NEW.KMAF.FF.W.0064.250703T2055Z-250704T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
255 PM MDT Thu Jul 3 2025

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Southeastern Lea County in southeastern New Mexico...

* Until 600 PM MDT.

* At 255 PM MDT, Doppler radar indicated thunderstorms producing 
  torrential rain across the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Jal, Jal Airport and Bennett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3221 10338 3228 10328 3233 10306 3226 10306
      3216 10307 3212 10306 3209 10306 3201 10306
      3201 10338

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Lindsey
1 follow-up statement
172 
WGUS74 KMAF 032347
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
547 PM MDT Thu Jul 3 2025

NMC025-032357-
/O.CAN.KMAF.FF.W.0064.000000T0000Z-250704T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lea NM-
547 PM MDT Thu Jul 3 2025

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN LEA COUNTY...

The heavy rain has ended. Please continue to heed remaining road 
closures.

A Flood Watch remains in effect until 1200 AM MDT Friday for 
portions of southeast New Mexico and Texas.

&&

LAT...LON 3221 10338 3228 10328 3233 10306 3226 10306
      3216 10307 3212 10306 3209 10306 3201 10306
      3201 10338

$$

Lopez

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 12:01 PM MDT, 2 hours 54 minutes earlier. Its key messages:

  • Updated at 1248 PM CDT Thu Jul 3 2025
  • Medium to high rain chances (40-70%, up to 90% in the Davis Mountains and Big Bend) continue today. Rain chances decrease for the 4th of July, becoming more confined to our far eastern counties and the Davis Mountains/Big Bend.
  • Additional low rain chances Sunday (20-30%, up to 50% in the Davis Mountains).
  • Temperatures gradually warm closer to/above normal through next week.
Area forecast discussion, Jul 3, 12:01 PM MDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
101 PM CDT Thu Jul 3 2025

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 1248 PM CDT Thu Jul 3 2025

- Medium to high rain chances (40-70%, up to 90% in the Davis
  Mountains and Big Bend) continue today. Rain chances decrease
  for the 4th of July, becoming more confined to our far eastern
  counties and the Davis Mountains/Big Bend.

- Additional low rain chances Sunday (20-30%, up to 50% in the
  Davis Mountains).

- Temperatures gradually warm closer to/above normal through next
  week.

&&

.SHORT TERM...
(This afternoon through Friday night)
Issued at 1248 PM CDT Thu Jul 3 2025

Heavy showers and some thunderstorms have continued across West
Texas and Southeast New Mexico this morning. Further development is
expected this afternoon as our tropical airmass lingers on. PWATs
remain well above climatological norms, with MAF's 12Z sounding
showing 1.83 in of precipitable water (for reference, the all-time
daily maximum for today is 1.90 in). As a result, flash flooding
will continue to be a concern through the rest of today into the
evening, and the Flood Watch issued last night will continue through
06Z tonight.

This pattern will begin to come to an end starting tomorrow as
troughing to the west moves off to the north and east of our area. A
few isolated to widely scattered showers can still be anticipated in
the Davis Mountains, Eastern Permian Basin, and Lower Trans-Pecos,
but chances are overall quite a bit lower than in previous days and
look to drop off pretty quickly after sunset (10-40%, with the
highest chances in/around the Davis Mountains). In other words, many
locations should stay rain-free (albeit muggy) for 4th of July
festivities tomorrow night! Otherwise, more seasonable temperatures
are expected tomorrow, with highs in the upper 80s and low-to-mid
90s expected for most and lows in the upper 60s and low 70s.

Sprang

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 1248 PM CDT Thu Jul 3 2025

The Long Term period looks a good deal quieter than the Short Term
Period overall. Ridging begins to move into the region from the
west Saturday, allowing temperatures to climb into the upper 90s
for most locations. Even though atmospheric moisture will remain
anomalously high, this ridge should keep precipitation chances
near zero pretty much everywhere, with only some slight chances
(10-20%) near/in the Davis Mountains. By Sunday, an inverted
trough off of the east coast of Texas could initiate a few
additional showers and thunderstorms in our area, though chances
for this also remain fairly low (20-30% for most locations, up to
50% in the Davis Mountains). On the flip side, increased cloud
cover and rain chances will help keep temperatures a few degrees
cooler on Sunday versus Saturday.

Additional rain chances appear in the higher terrain of West Texas
and Southeast New Mexico Monday, mainly the product of upslope flow
(20-40%). After that, the aforementioned ridge pretty much squashes
any further chances through the extended, save perhaps in the Davis
Mountains. Atmospheric moisture will also be on the decline through
the extended, while temperatures begin to climb back towards/above
seasonal averages.

Sprang

&&

.AVIATION...
(18Z TAFS)
Issued at 1225 PM CDT Thu Jul 3 2025

VFR conditions generally forecast for most sites, though MAF should
remain MVFR for the next couple of hours (with temporary drops to
IFR due to ongoing showers). Additional temporary drops to MVFR
can be expected at other sites due to ongoing showers across the
area (especially at INK and HOB, where showers have had a history
of being heavier). Off-and-on showers will continue through the
afternoon into the evening before clearing up later tonight. Cloud
cover will also begin to gradually decrease at western sites
tonight, though MVFR conditions are expected to redevelop at MAF
late tonight through tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               72  92  72  95 /  40  20  10  10
Carlsbad                 70  93  70  97 /  20  10   0   0
Dryden                   72  92  72  95 /  30  30  10  10
Fort Stockton            71  92  71  96 /  20  20   0  10
Guadalupe Pass           66  86  68  90 /  30  10   0   0
Hobbs                    68  92  68  94 /  50  10   0   0
Marfa                    65  84  63  90 /  30  30   0  20
Midland Intl Airport     72  94  72  96 /  30  10   0  10
Odessa                   70  93  71  94 /  30  10   0   0
Wink                     70  94  70  97 /  20  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through late tonight for Andrews-Borden-Central
     Brewster-Chinati Mountains-Chisos Basin-Crane-Davis
     Mountains-Davis Mountains Foothills-Dawson-Eastern
     Culberson-Ector-Gaines-Glasscock-Guadalupe Mountains Above
     7000 Feet-Guadalupe and Delaware Mountains-Howard-Loving-
     Lower Brewster County-Marfa Plateau-Martin-Midland-Mitchell-
     Pecos-Presidio Valley-Reagan-Reeves County Plains-Scurry-
     Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

NM...Flood Watch through this evening for Central Lea-Eddy County
     Plains-Guadalupe Mountains of Eddy County-Northern Lea-
     Southern Lea.

&&

SHORT TERM...13
LONG TERM....13
AVIATION...13

In the hours before

Local storm report, Jul 3, 11:43 AM MDT, 3 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
1243 PM CDT Thu Jul 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     Flash Flood      6 NW Redford            29.51N 104.26W
07/03/2025                   Presidio           TX   Park/Forest Srvc

            Texas Parks and Wildlife Park Ranger reports
            high water over FM 170 East at Terneros
            Creek.

&&

AH
Local storm report, Jul 3, 12:27 PM MDT, 2 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
127 PM CDT Thu Jul 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     Flash Flood      1 W Terlingua           29.32N 103.64W
07/03/2025                   Brewster           TX   Park/Forest Srvc

            Flood water rushing through Long Draw Creek
            over FM 170.

&&

AH
Local storm report, Jul 3, 1:26 PM MDT, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
226 PM CDT Thu Jul 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     Flash Flood      Patricia                32.56N 102.02W
07/03/2025                   Dawson             TX   Public

            Multiple road closures across Dawson County
            due to flooded roadways.

&&

AH
Local storm report, Jul 3, 1:42 PM MDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
242 PM CDT Thu Jul 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     Flash Flood      3 ENE Odessa            31.87N 102.32W
07/03/2025                   Ector              TX   Dept of Highways

            The Drive Texas website indicated water was
            covering the roadway of the Business I20
            north service road near East Loop 338.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 11:42 PM MDTFlood WatchMAFEddy, Lea24 hr
Jul 3, 3:10 AM MDTFlash Flood WarningMAFLea3 hr

Nearby

Flash Flood Warnings in New Mexico, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.